Colorado, 2005

Hail and Damaging Wind in Colorado, July 26, 2005

July 26, 2005 · NWS PUB · 2 events in 1 county or zone

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:50 PM MST, 44 minutes earlier.

Area forecast discussion, Jul 26, 1:50 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
ISSUED BY NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT TUE JUL 26 2005

.SHORT TERM...
(TODAY AND TONIGHT)

A MOIST AND SLIGHTLY UNSTABLE AIRMASS LINGERS OVER THE EASTERN
PLAINS THIS AFTERNOON.  CLOUD COVER HAS HELD TEMPERATURES IN THE
UPPER 60S AND LOWER 70S SO FAR.  EASTERLY WINDS AT LOWER LEVELS HAVE
BEEN INCREASING OVER THE PAST COUPLE HOURS AS THE SURFACE HIGH
PRESSURE RIDGE BUILD INTO NORTHEAST COLORADO.  UP TO THIS
POINT...HAVE SEEN ONE THUNDERSTORM WITH LOCALLY HEAVY RAIN DEVELOP
AND MOVE OVER THE COLORADO SPRINGS AREA.  AS THE EASTERLY LOW LEVEL
WINDS CONTINUE THROUGH THE AFTERNOON...THE CHANCE OF SHOWERS
DEVELOPING ALONG THE HIGHER TERRAIN AND MOVING EASTWARD WILL
CONTINUE.  SATELLITE PICTURES ALSO SHOW CUMULUS DEVELOPMENT OVER THE
SAN JUANS AND SANGRE DE CRISTOS.  DRYING AND STABILIZATION WILL WAIT
UNTIL AFTER THE SUN SETS TO MOVE ACROSS THE FORECAST AREA.  WILL BE
CONTINUING THE FLASH FLOOD WATCH FOR THE MASON BURN AREA...IN CASE A
THUNDERSTORM WITH HEAVY RAIN MOVES ACROSS THE BURN.

WEDNESDAY...STRONG RIDGING ALOFT WILL BUILD OVER THE STATE AND BEGIN
CAPPING THE CONVECTION AND BEGINNING ANOTHER HOT SPELL.  HAVE HELD
ON TO 20 PERCENT POPS OVER THE MOUNTAINS AND ISOLATED COVERAGE ALONG
THE I-25 CORRIDOR.  EASTWARD ON THE PLAINS SHOULD BE DRY AND WARM.

.LONG TERM...
(THURSDAY THROUGH TUESDAY)

MADE FEW CHANGES TO THE FORECAST PACKAGE IN THE LATTER PERIODS.  ALL
MODELS AGREE ON THE UPPER RIDGE REMAINING OVER THE SOUTHWESTERN U.S.
WITH MID LEVEL TEMPERATURES CLIMBING ENOUGH TO CAP MOST CONVECTION
ON THE PLAINS.  HIGH LEVEL MOISTURE WILL MOVE OVER THE REGION AT
TIMES...BUT THE MOUNTAINS WOULD BE THE ONLY PLACE TO HAVE ANY
CERTAINTY OF AFTERNOON SHOWER ACTIVITY.  DID NOT MAKE ANY CHANGES TO
THE TEMPERATURE...DEW POINT OR WIND GRIDS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT FOR COZ079(MASON GULCH BURN SCAR).

&&

DANKERS
Hazardous weather outlook, Jul 26, 5:19 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
619 AM MDT TUE JUL 26 2005

COZ058>089-093>099-271300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
619 AM MDT TUE JUL 26 2005

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM MDT THIS MORNING TO
TUESDAY EVENING FOR THE MASON GULCH BURN SCAR...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

AMPLE ATMOSPHERIC MOISTURE...ALONG WITH INCREASING LOW LEVEL UPSLOPE
FLOW AND EMBEDDED UPPER LEVEL DISTURBANCES...WILL LEAD TO THE
DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE EASTERN MOUNTAINS AND IMMEDIATE ADJACENT PLAINS LATE THIS MORNING
AND AFTERNOON. THE MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY RAIN
AND CLOUD TO GROUND LIGHTNING. POOR SOILS CAUSED BY THE FIRE ACROSS
THE MASON GULCH BURN SCAR....ALONG WITH THE POTENTIAL FOR HEAVY
RAIN...HAS PROMPTED THE ISSUANCE OF A FLASH FLOOD WARNING FOR THE
PORTIONS OF EASTERN CUSTER AND WESTERN PUEBLO COUNTIES ENCOMPASSING
THE MASON BURN SCAR...WITH FAST RUNOFF ALONG WITH MUD AND ASH FLOWS
POSSIBLE.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE
ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS AND HIGH MOUNTAIN VALLEYS
THIS AFTERNOON...WITH THE MAIN THREATS FROM STORMS INCLUDING CLOUD
TO GROUND LIGHTNING...WIND GUSTS UP TO 35 MPH AND LOCALLY HEAVY
RAIN. A MORE STABLE ENVIRONMENT IS IN PLACE ACROSS THE FAR SOUTHEAST
PLAINS TODAY...THOUGH A FEW ISOLATED SHOWERS AND THUNDERSTORMS
PRODUCING LOCALLY HEAVY RAIN...WILL STILL BE POSSIBLE THROUGH THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOOK FOR ISOLATED THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEAST
COLORADO FROM WEDNESDAY THROUGH MONDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL OCCUR OVER THE MOUNTAINS AND HIGH VALLEYS. THE
MAIN THREAT FROM ANY THUNDERSTORM WILL BE HAIL UP TO 1/2 INCH IN
DIAMETER...WIND GUSTS UP TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THE MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON ACROSS THE EASTERN MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS.

The radar

The Pueblo radar (KPUX), 35 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Pueblo

When
July 26, 2:34 PM MST to 2:45 PM MST
Where
Pueblo County, 5 mi E of Pueblo
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.267, -104.500

Hail, Pueblo

When
July 26, 3:35 PM MST to 3:40 PM MST
Where
Pueblo County, 6 mi NW of Rye
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -105.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467927, 5467928.